Alert archive / Kansas / Winter Storm Warnings in 2025

Winter Storm Warning 2, NWS Dodge City, KS

January 9, 2025Barber County, Comanche County, Pratt County, Kansas

NWS Dodge City, KS issued this winter storm warning at Jan 9, 2025, 4:27 PM CST for Barber County, Comanche County, Pratt County, Kansas. It was in force for 11 hr. 28 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 9, 2025, 4:27 PM CST (22:27 UTC)
Expired
Jan 10, 2025, 3:14 AM CST
In force
11 hr
Issued by
NWS Dodge City, KS

Counties Barber County, KS, Comanche County, KS, Pratt County, KS

The radar

The Vance AFB radar (KVNX), 97 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 9, 4:45 PM CSTSNOW 6Kiowa, KS
Jan 9, 4:45 PM CSTSNOW 6Kiowa, KS
Jan 9, 5:21 PM CSTSNOW 2Sawyer, KSsocial media post.
Jan 9, 5:21 PM CSTSNOW 2Sawyer, KSSOCIAL MEDIA POST.
Jan 9, 5:28 PM CSTSNOW 51 Ssw Hardtner, KS
Jan 9, 5:28 PM CSTSNOW 51 Ssw Hardtner, KS
Jan 9, 5:30 PM CSTSNOW 4Medicine Lodge, KSreport from social media.
Jan 9, 5:30 PM CSTSNOW 4Medicine Lodge, KSREPORT FROM SOCIAL MEDIA.
Jan 9, 5:33 PM CSTSNOW 3.59 W Aetna, KSsocial media photo.
Jan 9, 5:33 PM CSTSNOW 3.59 W Aetna, KSSOCIAL MEDIA PHOTO.
Jan 9, 5:53 PM CSTSNOW 64 W Hardtner, KSsocial media post.
Jan 9, 5:53 PM CSTSNOW 64 W Hardtner, KSSOCIAL MEDIA POST.
Jan 9, 6:18 PM CSTSNOW 75 N Hardtner, KSsocial media post.
Jan 9, 6:18 PM CSTSNOW 75 N Hardtner, KSSOCIAL MEDIA POST.
Jan 9, 6:41 PM CSTSNOW 3Sawyer, KSsocial media post.
Jan 9, 6:41 PM CSTSNOW 3Sawyer, KSSOCIAL MEDIA POST.
Jan 9, 6:51 PM CSTSNOW 8Hardtner, KSsocial media post.
Jan 9, 6:51 PM CSTSNOW 8Hardtner, KSSOCIAL MEDIA POST.
Jan 9, 7:11 PM CSTSNOW 6Medicine Lodge, KSsocial media post.
Jan 9, 7:11 PM CSTSNOW 6Medicine Lodge, KSSOCIAL MEDIA POST.
Jan 9, 7:14 PM CSTSNOW 72 S Medicine Lodge, KSsocial media post.
Jan 9, 7:14 PM CSTSNOW 72 S Medicine Lodge, KSSOCIAL MEDIA POST.
Jan 9, 9:03 PM CSTSNOW 3.53 E Cairo, KSsocial media post.
Jan 9, 9:03 PM CSTSNOW 3.53 E Cairo, KSSOCIAL MEDIA POST.
Jan 9, 9:42 PM CSTSNOW 10.5Hardtner, KSfrom social media.
Jan 9, 9:45 PM CSTSNOW 4Isabel, KSsocial media post.
Jan 9, 9:46 PM CSTSNOW 6.55 W Aetna, KSsocial media post.
Jan 9, 11:15 PM CSTSNOW 8Medicine Lodge, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2025-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2025-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1139 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

471 
WWUS43 KDDC 092227
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
427 PM CST Thu Jan 9 2025

KSZ081-089-090-101200-
/O.UPG.KDDC.WW.Y.0002.000000T0000Z-250110T1200Z/
/O.NEW.KDDC.WS.W.0002.250109T2227Z-250110T1200Z/
Pratt-Comanche-Barber-
Including the cities of Coldwater, Lake Coldwater, Protection,
Pratt, Kiowa, and Medicine Lodge
427 PM CST Thu Jan 9 2025

...WINTER STORM WARNING IN EFFECT UNTIL 6 AM CST FRIDAY...

* WHAT...Heavy snow. 3 to 4 inches have already been reported. 
  Additional snow accumulations up to two inches.

* WHERE...Barber, Comanche, and Pratt Counties.

* WHEN...Until 6 AM CST Friday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the Thursday evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. The latest road conditions for 
the state you are calling from can be obtained by calling 5 1 1.

&&

$$

KSZ066-076>080-085>088-101200-
/O.CON.KDDC.WW.Y.0002.000000T0000Z-250110T1200Z/
Stafford-Haskell-Gray-Ford-Edwards-Kiowa-Stevens-Seward-Meade-
Clark-
Including the cities of Fowler, Greensburg, Sublette, Hugoton,
Ashland, Dodge City, Liberal, Kinsley, Plains City, Meade, Lewis,
Cimarron, Stafford, Satanta, Haviland, Montezuma, Macksville, St.
John, and Minneola
427 PM CST Thu Jan 9 2025

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST FRIDAY...

* WHAT...Snow. Additional snow accumulations up to two inches. Winds 
  gusting as high as 35 mph.

* WHERE...Portions of south central and southwest Kansas.

* WHEN...Until 6 AM CST Friday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the Thursday evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for the state you are calling from can be obtained by 
calling 5 1 1.

&&

$$

TATRO
3 follow-up statements
615 
WWUS43 KDDC 100202
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
802 PM CST Thu Jan 9 2025

KSZ081-089-090-101200-
/O.CON.KDDC.WS.W.0002.000000T0000Z-250110T1200Z/
Pratt-Comanche-Barber-
Including the cities of Coldwater, Lake Coldwater, Protection,
Pratt, Kiowa, and Medicine Lodge
802 PM CST Thu Jan 9 2025

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM CST FRIDAY...

* WHAT...Heavy snow. Additional snow accumulations up to two inches.

* WHERE...Barber, Comanche, and Pratt Counties.

* WHEN...Until 6 AM CST Friday.

* IMPACTS...Plan on slippery road conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. The latest road conditions for 
the state you are calling from can be obtained by calling 5 1 1.

&&

$$

KSZ043>045-062>064-075-101200-
/O.EXA.KDDC.WW.Y.0002.000000T0000Z-250110T1200Z/
Scott-Lane-Ness-Kearny-Finney-Hodgeman-Grant-
Including the cities of Lakin, Jetmore, Hanston, Ulysses,
Dighton, Ness City, Garden City, Scott City, Deerfield, and Scott
State Lake
802 PM CST Thu Jan 9 2025

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM CST FRIDAY...

* WHAT...Snow. Additional snow accumulations up to one inch.

* WHERE...Portions of southwest and west central Kansas.

* WHEN...Until 6 AM CST Friday.

* IMPACTS...Plan on slippery road conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for the state you are calling from can be obtained by 
calling 5 1 1.

&&

$$

KSZ066-076>080-085>088-101200-
/O.CON.KDDC.WW.Y.0002.000000T0000Z-250110T1200Z/
Stafford-Haskell-Gray-Ford-Edwards-Kiowa-Stevens-Seward-Meade-
Clark-
Including the cities of Fowler, Greensburg, Sublette, Hugoton,
Ashland, Dodge City, Liberal, Kinsley, Plains City, Meade, Lewis,
Cimarron, Stafford, Satanta, Haviland, Montezuma, Macksville, St.
John, and Minneola
802 PM CST Thu Jan 9 2025

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST FRIDAY...

* WHAT...Snow. Additional snow accumulations up to one inch.

* WHERE...Portions of south central and southwest Kansas.

* WHEN...Until 6 AM CST Friday.

* IMPACTS...Plan on slippery road conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for the state you are calling from can be obtained by 
calling 5 1 1.

&&

$$

TATRO
007 
WWUS43 KDDC 100657
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
1257 AM CST Fri Jan 10 2025

KSZ043>045-062>064-075>079-085>087-100800-
/O.CAN.KDDC.WW.Y.0002.000000T0000Z-250110T1200Z/
Scott-Lane-Ness-Kearny-Finney-Hodgeman-Grant-Haskell-Gray-Ford-
Edwards-Stevens-Seward-Meade-
Including the cities of Hugoton, Liberal, Lakin, Garden City,
Dighton, Meade, Dodge City, Montezuma, Plains City, Scott State
Lake, Ness City, Ulysses, Kinsley, Scott City, Lewis, Cimarron,
Jetmore, Deerfield, Sublette, Satanta, Hanston, and Fowler
1257 AM CST Fri Jan 10 2025

...WINTER WEATHER ADVISORY IS CANCELLED...

$$

KSZ081-089-090-101200-
/O.CON.KDDC.WS.W.0002.000000T0000Z-250110T1200Z/
Pratt-Comanche-Barber-
Including the cities of Pratt, Kiowa, Protection, Medicine Lodge,
Coldwater, and Lake Coldwater
1257 AM CST Fri Jan 10 2025

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS 
MORNING...

* WHAT...Snow and light blowing and drifting snow. Additional snow 
  accumulations around one half inch.

* WHERE...Barber, Comanche, and Pratt Counties.

* WHEN...Until 6 AM CST early this morning.

* IMPACTS...Plan on slippery road conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. The latest road conditions for 
the state you are calling from can be obtained by calling 5 1 1.

&&

$$

KSZ066-080-088-101200-
/O.CON.KDDC.WW.Y.0002.000000T0000Z-250110T1200Z/
Stafford-Kiowa-Clark-
Including the cities of Ashland, Stafford, St. John, Greensburg,
Haviland, Macksville, and Minneola
1257 AM CST Fri Jan 10 2025

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY 
THIS MORNING...

* WHAT...Light snow. Light additional accumulation up to one half 
  inch.

* WHERE...Kiowa, Stafford, and Clark Counties.

* WHEN...Until 6 AM CST early this morning.

* IMPACTS...Plan on slippery road conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for the state you are calling from can be obtained by 
calling 5 1 1.

&&

$$

UMSCHEID
933 
WWUS43 KDDC 100914
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
314 AM CST Fri Jan 10 2025

KSZ081-089-090-101015-
/O.CAN.KDDC.WS.W.0002.000000T0000Z-250110T1200Z/
Pratt-Comanche-Barber-
Including the cities of Pratt, Kiowa, Protection, Medicine Lodge,
Coldwater, and Lake Coldwater
314 AM CST Fri Jan 10 2025

...WINTER STORM WARNING IS CANCELLED...

Accumulating snow has ended. Light blowing and drifting snow will 
continue over open areas through 6 AM, but this threat will 
gradually diminish as northwest winds weaken.

$$

KSZ066-080-088-101015-
/O.CAN.KDDC.WW.Y.0002.000000T0000Z-250110T1200Z/
Stafford-Kiowa-Clark-
Including the cities of Ashland, Stafford, St. John, Greensburg,
Haviland, Macksville, and Minneola
314 AM CST Fri Jan 10 2025

...WINTER WEATHER ADVISORY IS CANCELLED...

Accumulating snow has ended.

$$

UMSCHEID

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this winter storm warning went out at Jan 9, 2:00 PM CST, 2 hours 27 minutes earlier. Its key messages:

  • Light to moderate snow has spread northward into our area, and will continue into the evening and overnight period.
  • Below normal temperatures will continue Friday through early next week.
  • Pattern change toward the end of the period will support temperatures warming back up to near or just above normal.
Area forecast discussion, Jan 9, 2:00 PM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
200 PM CST Thu Jan 9 2025

.KEY MESSAGES...

- Light to moderate snow has spread northward into our area, and
  will continue into the evening and overnight period.

- Below normal temperatures will continue Friday through early
  next week.

- Pattern change toward the end of the period will support
  temperatures warming back up to near or just above normal.

&&

.DISCUSSION...
Issued at 200 PM CST Thu Jan 9 2025

KDDC radar observations early this afternoon reveal light to
moderate snow has spread north from OK into southwestern and
south-central KS, associated with a positively-tilted mid-level
trough now emerging onto the High Plains as per recent water
vapor satellite imagery. Short term ensembles agree this
activity will continue to spread northward across much of our
area through the afternoon and persist into this evening, with
snow gradually tapering off tonight from northwest to southeast.
Regarding snow totals, it has been surprising to see guidance
trending upward as the event approached, which is atypical ahead
of positively-tilted waves such as this one, and the overnight
and early morning models did not depart from this trend. In
response, the first order of business this morning was to
increase snow totals across the area, with 1-3" of snow now
forecast for locations along and south of an Elkhart to La
Crosse line, and expand the existing Winter Weather Advisory
another row of counties north, which now encompasses roughly the
southeastern half of our CWA. Highest snow totals will be
across the far southeastern counties (Comanche, Barber, and
Pratt) where 2-3" will be common, with locally higher amounts
possible. In addition, northerly winds will be elevated behind
the cold front that has now cleared all of southwest KS, however
the strongest winds will not overlap with the highest snow
totals. So while blowing snow may be a concern, any impact will
likely be minimal.

Daytime Friday, the positively-tilted mid-level trough will
shift east of the High Plains, with DNVA in its wake resulting
in weak surface high pressure building into the central and
southern plains. Any remaining cloud cover in our eastern zones
will gradually erode through the morning, with all zones
enjoying clear to mostly clear skies by early afternoon. Fresh
snow will aid in offsetting solar insolation and the weakly
downsloping winds, fostering afternoon highs only in the mid to
upper 30s.

Saturday into early next week, medium range ensembles agree
broad, longwave troughing will remain fixed atop the CONUS, with
little to no chance for precipitation across southwest KS. This
pattern will foster below normal temperatures, with the warmest
day appearing to be Saturday as highs reach into the low to mid
40s. Towards the end of the period, ensembles are hinting at a
return of longwave ridging over the western CONUS, which would
translate to temperatures warming to near or just above normal,
but dry conditions continuing.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1037 AM CST Thu Jan 9 2025

High confidence of degrading flight categories at LBL/DDC the
next several hours, as light to moderate snow spreads north.
TAFs include reduced visibility down to 1/2 sm in snow and some
blowing snow at LBL/DDC during the 21z Thu - 03z Fri time range.
North winds will increase while the snow is falling, gusting
25-30 kts, further adding to visibility limitations for several
hours. Snow forecast at GCK/HYS is more uncertain, on the
northwest periphery of this system, where models disagree on the
longevity and amount of snow. Included about 3 hours of
visibility reduced to 2 sm at HYS/GCK 00-03z Fri, but
confidence is low and amendments are likely. After 06z Fri,
subsidence will clear the sky rapidly, with VFR/SKC expected at
all airports by 12z Fri. VFR will continue Friday, with NW winds
of 10-20 kts.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 AM CST Friday for KSZ066-
076>081-085>090.

&&

DISCUSSION...Springer
AVIATION...Turner
Hazardous weather outlook, Jan 9, 5:11 AM CST, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
511 AM CST Thu Jan 9 2025

KSZ030-031-043>046-061>066-074>081-084>090-101115-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
511 AM CST Thu Jan 9 2025 /411 AM MST Thu Jan 9 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Light snow will overspread portions of southwest and south central
Kansas, generally along and south of Liberal to Dodge City to
Larned, where 1 to 2 inches of snow is forecast.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 9, 3:19 PM CST, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
319 PM CST Thu Jan 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Snow             1 WSW Medicine Lodge    37.28N 98.59W
01/09/2025  M3.0 Inch        Barber             KS   Public

            snowfall amount since 12:30 pm.

&&
Local storm report, Jan 9, 4:16 PM CST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
416 PM CST Thu Jan 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     Snow             Kiowa                   37.02N 98.49W
01/09/2025  M4.0 Inch        Barber             KS   Emergency Mngr

&&

GT

Nearby

Winter Storm Warnings in Kansas, 2025Every winter storm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.